Do you know specifically which bacteria is overrunning your system? For instance, is it clostridium difficile, or e. coli or campylobactor etc.
You need probiotics to control the "bad" bacteria, especially if you've been on the antibiotics for a while. You should be able to get Culturelle at your local drug store. This has Lactobabillus GG, which works wonders in the small intestine, to overpower the bad stuff. There are many strains of "good" bacteria, such as Lactobacillus casei, L. rhamnosus, L. plantarium, L. bulgaricus, L. acidophilus, etc. that will control specific bad bacteria. You need at least 20 billion CFU (colony forming units) daily to do any good, so don't depend on yogurt if you have a stubborn condition.
Several labs have good blends 100 billion strong. I think Klaire Labs makes a good one called Ther-biotic. I am not promoting any product - shop around and see what you can find online. Maybe your local pharmacist has some info.
But definitely try the probiotics. This is more important than it may sound.
Also try sacchromyces boulidarii. you can usually find it online. I buy mine at www.vitaminshoppe.com. my GI doctor put me on that along with the acidophilis capsules. You will probably need to be on the probiotics for the rest of your life.
Another really new technique if this doesn't work is a fecal transplant. It transplants the material of a healthy donor into your bowel and helps recolonize healthy bacteria. Of course it is a last resort, but just a thought.
I don't know secific bacteria because that would require a small bowel culture which is quite involved and very invasive. I can only tell you that I have had 3 breath test with lactulose and all three have shown very high fasting methane levels and then they shoot up pretty high within 15-30 minutes after the lactulose is consumed. All the antibioticswere for no more than 10 days and the were spread out over a year or so with maybe 3 or 4 different attempts. My fasting methane levels are in the 40-50 ppm and then go up to 100+ ppm then fall back down. I really feel fine but I am sure it still present due to soft bowel movements. I took P&Gs Align for 30 days and then recently switched to Jarro-Dophilus EPS an enteric coated 8strain probiotic. You can look it up at www.Jarrow.com. Have you also been diagnosd with bacterial overgrowth?
Ed, were you on any form of proton pump inhibitor medication before this occurred? It has recently been reported that PPI use can unfortunately lead to an environment that can promote SIBO.
No, I have not been diagnosed with bacterial overgrowth, but both of my kids have. You can have a Microbial Ecology Profile (and also G.I. Function test if you want) done through the Metametrix clinical lab to find out what bacteria, and at what levels they are at. It is not invasive - you just mail off a stool sample. My nutritionist uses this lab, and it has been extremely helpful to have this info. Metametrix has a website if you're interested. You may need a doctor's order for the test, not sure.
My son was just in the hospital, where he unfortunately contracted C. Diff. after he was put on a cephalosporin antibiotic. The same thing happened to my mom two years ago.
It sounds like you are on the right track, if you are feeling good. You may be able to find a probiotic formula that works better for you, but without specific knowledge of your actual bowel microbial "inhabitants" it's probably best to go with an all inclusive multi-species probiotic compound. For instance, my daughter's test showed her bifidum count was good, but her lactobacillus species were very low, and my son's test showed just the opposite - Lacto. good but very low bifidobactor count. So the nutritionist gave them different probiotic compounds.
Sacchromyces boulardii is supposed to work very well against C. Diff, and so does Lactobacillus GG. My son is taking this now.
CalGal - I just read that info yesterday, about long-term use of PPI's possibly causing a rise in C. Diff. infections. My son was put on a PPI while in the hospital, and although I don't think it contributed to his C. Diff. infection (for lack of time), I have taken him off of it because of this info.